Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Accidentally inhaled a mixture of organic compounds. Now sore throat, dizziness, loss of sensitivity

DOCTOR OF THE MONTH - Mar 2013
Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5850 Questions
Question
Hi,

I work in a lab and have accidentally inhaled a mixture of organic compounds (phenol and chloroform among them) for less that a minute. However, i noticed the effects quickly: sore throat, dizziness, loss of sensitivity in the face. The effects lasted 2-3 hours.

I am currently trying to conceive, but have not ovulated yet (i expect ovulation tomorrow or the day after). Should i stop to ttc this month because of the organic compound exposure?

Thank you.
XXXXXX
Posted Sun, 12 May 2013 in Pregnancy
 
 
Answered by Dr. Aarti Abraham 34 minutes later
Hello XXXXXXX
Thanks for your query.
You have just mentioned phenol and chloroform , which in animal studies have been shown to be toxic for ovulation and conception.
There is a mixture of various compounds as you said.
To be on the safer side, you had better avoid conception for this month.
Also, take regular folic supplements.
Try for conception once all work exposure to toxic chemicals is eliminated.
All the best.
Above answer was peer-reviewed by
 
Follow-up: Accidentally inhaled a mixture of organic compounds. Now sore throat, dizziness, loss of sensitivity 17 minutes later
I have had intercourse everyday for the last week, so i might as well get pregnant even if i stop to ttc now. In that case, what are the chances of having problems during the pregnancy? How long does it take for these organic compounds (phenol and chloroform) to disappear from my body?
 
 
Answered by Dr. Aarti Abraham 2 hours later
There are no human studies on the subject.
These compounds are metabolises and excreted in the lungs very fast, however these two are not the only two compounds.
You mentioned that there was a mixture of compounds.
These products in heavy doses could cause damage to the ovum .
However, if the exposure was very brief, you have no cause of worry.
Generally accumulated toxins are more harmful.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor